Journal of Applied Probability

A note on extinction times for the general birth, death and catastrophe process

Phil Pollett, Hanjun Zhang, and Benjamin J. Cairns

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a birth, death and catastrophe process where the transition rates are allowed to depend on the population size. We obtain an explicit expression for the expected time to extinction, which is valid in all cases where extinction occurs with probability 1.

Article information

J. Appl. Probab. Volume 44, Number 2 (2007), 566-569.

First available in Project Euclid: 5 July 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]

Population process hitting time catastrophe zeta distribution


Pollett, Phil; Zhang, Hanjun; Cairns, Benjamin J. A note on extinction times for the general birth, death and catastrophe process. J. Appl. Probab. 44 (2007), no. 2, 566--569. doi:10.1239/jap/1183667423.

Export citation


  • Brockwell, P. (1985). The extinction time of a birth, death and catastrophe process and of a related diffusion model. Adv. Appl. Prob. 17, 42--52.
  • Cairns, B. and Pollett, P. (2004). Extinction times for a general birth, death and catastrophe process. J. Appl. Prob. 41, 1211--1218.
  • Harris, T. (1963). The Theory of Branching Processes. Springer, Berlin.
  • Malamud, B. D., Morein, G. and Turcotte, D. L. (1998). Forest fires: an example of self-organized critical behaviour. Science 281, 1840--1842.
  • Pakes, A. G. (1987). Limit theorems for the population size of a birth and death process allowing catastrophes. J. Math. Biol. 25, 307--325.
  • Pakes, A. G. and Pollett, P. K. (1989). The supercritical birth, death and catastrophe process: limit theorems on the set of extinction. Stoch. Process. Appl. 32, 161-170.
  • Pollett, P. (2001). Quasi-stationarity in populations that are subject to large-scale mortality or emigration. Environ. Internat. 27, 231--236.
  • Yang, Y. (1973). Asymptotic properties of the stationary measure of a Markov branching process. J. Appl. Prob. 10, 447--450.